This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
A Case for Diagnosis (Dermatitis Medicamentosa Due to Phenolphthalein?). Presented by Dr. Norman N. Epstein and Dr. Ervin Epstein, Oakland, Calif.
D. R., a white man aged 62, had a moderately pruritic and burning eruption on his face, neck and upper extremities which developed about four months ago. He works in a pickle factory. For several years he has been taking a laxative containing phenolphthalein once or twice monthly. He has had no diarrhea or sore mouth.Examination reveals a strikingly symmetric eruption on the face, neck, arms, forearms and back of each hand, consisting of discrete dull red erythematous patches. There is some pigmentation. The lesions of the face are extensive and diffuse. On the arms and forearms they involve the greater portion of the lateral surfaces. There is a fading herpes zoster on the right flank. The results of physical examination were otherwise essentially normal. The blood count
Torrey F, Allington HV. SAN FRANCISCO DERMATOLOGICAL SOCIETY. Arch Derm Syphilol. 1941;43(4):713–719. doi:10.1001/archderm.1941.01490220109022